Mississippi, 2017

Tornado and Damaging Wind in Mississippi, June 16, 2017

June 16, 2017 · NWS LIX · 2 events in 1 county or zone

A complex of thunderstorms moved southward out of northern Mississippi into southern Mississippi and the adjacent coastal waters during the late evening hours of the 16th and early morning hours of the 17th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

A complex of thunderstorms moved southward out of northern Mississippi into southern Mississippi and the adjacent coastal waters during the late evening hours of the 16th and early morning hours of the 17th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Jun 16, 9:00 PM CST, 1 hour 14 minutes earlier.

Area forecast discussion, Jun 16, 9:00 PM CST, 1 hour 14 minutes before
Area Forecast Discussion...UPDATED
National Weather Service New Orleans LA
1000 PM CDT Fri Jun 16 2017

.UPDATE...

Updated grids and forecast package to carry thunderstorms a little
deeper into the overnight hours and to mention gusty winds with
thunderstorms as MCS continues to move southward across central
Mississippi. Storms are about to enter northern portions of the
area, but reflectivity levels have dropped quite a bit in the last
30 minutes. HRRR and RAP were indicating quick weakening, but
won't let down our guard quite yet. 35

&&

.PREV DISCUSSION... /issued 500 PM CDT Fri Jun 16 2017/

SHORT TERM...
A complex of storms has developed across northern and central
Mississippi this afternoon in association with a small vorticity
maximum in the NNW flow aloft. Short term guidance indicates the
storms will continue to the Gulf Coast this evening, primarily
from 0 to 5Z this evening and generally across eastern portions of
the area. The storms are expected to weaken through the evening,
but will still be advancing through an environment with about 2000
J/KG mixed layer CAPE. The primary threat would be strong
downbursts within some of the storms though hail is still possible
as well. Closer to the coast there is probably still a more
stable layer around 800 mb, which will aid in the eventual
weakening of the storms.

Overall high pressure across the region this weekend will keep
rain chances after tonight low, though diurnal scattered showers
and storms will still be possible with the sea and lake breeze.
Temperatures will be a bit warmer with daytime highs near 90.

LONG TERM...
Early next week the central Gulf Coast will be in between the
strong ridge anchored over the desert southwest and the western
edge of the Bermuda high to the east. Well to the south a tropical
low pressure is likely to develop near the Yucatan, which is the
feature currently being monitored in Tropical Weather Outlooks.
This surface low will develop only gradually the next several
days, with no rapid strengthening expected. By Tuesday this broad
low pressure will be in the south central Gulf. The upper level
pattern over the Gulf allows for a wide range of track
possibilities next week due to the lack of strong steering flow
and the weak nature of the low, which is represented by the spread
in guidance. At the moment general westward movement toward south
Texas or the northern portion of the Mexican coast seems most
plausible. Movement too far to the northwest into the ridge is
unrealistic. The development and track of the tropical feature
will continue to be monitored for potential impacts the central
Gulf Coast. For example, if the low drifts further into the
central Gulf an increase in moisture and rain chances would be
possible for south LA and MS later next week.

Krautmann

AVIATION...

VFR conditions are expected to prevail through this evening. The
main concern and uncertainties are with regards to TSRA threats and
timing. Greatest confidence where scattered or greater coverage of
TSRA occurs is at KMCB this evening, so included a TEMPO group. Did
not include mention of TS in the remaining TAFS at this time, but
that may need to be added later as development trends become better
defined. MVFR CIGS should return after 08-09z tonight through 14-15z
Saturday mainly at KBTR, KHDC and KMCB. Isolated to locally
scattered TSRA are expected again mainly in the afternoon on
Saturday, so later TAF issuances may need to add mention. 22/TD

MARINE...

A broad area of high pressure system will remain centered to the
east of the coastal waters through the weekend resulting in
generally light winds and seas with the exception of in and near
thunderstorms and associated outflow boundaries. An area of low
pressure is expected to move into the southern Gulf of Mexico early
next week. Refer to the latest Tropical Weather Outlook from the
National Hurricane Center for additional details.

At this time, the model blends used brings easterly winds up to near
15 knots or slightly higher over southern waters by late Monday
through Wednesday morning before veering to southeast near 15 knots
over most coastal waters Wednesday afternoon. Wave heights will be
dependent on how fast and how strong either a tropical wave or
cyclone develops along with the size and distribution of the wind
field. Current forecast brings wave heights up to 6 to 7 feet late
Monday into Tuesday, but all aspects of the forecast are likely to
change with future developments in the lower Gulf. 22/TD

DECISION SUPPORT...
DSS CODE...Blue.
DEPLOYED...None.
ACTIVATION...None.
ACTIVITIES...Monitoring river flooding.

DECISION SUPPORT SERVICES (DSS) CODE LEGEND
GREEN  = NO WEATHER IMPACTS THAT REQUIRE ACTION
BLUE   = LONG FUSED WATCH/WARNING/ADVISORY IN EFFECT OR HIGH
         VISIBILITY EVENT
YELLOW = HEIGHTENED IMPACTS WITH SHORT FUSED
         WATCH/WARNING/ADVISORY ISSUANCES; RADAR SUPPORT
ORANGE = HIGH IMPACTS - SLIGHT TO MODERATE RISK SEVERE; NEARBY
         TROPICAL EVENTS; HAZMAT OR OTHER LARGE EPISODES
RED    = FULL ENGAGEMENT FOR MODERATE TONIGHT RISK SVR
         AND/OR DIRECT TROPICAL THREATS; EVENTS OF NATIONAL
         SIGNIFICANCE

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  71  91  73  90 /  60  30  10  20
BTR  74  90  75  91 /  40  20  10  20
ASD  75  90  75  89 /  60  30  20  30
MSY  75  89  75  89 /  50  30  20  30
GPT  76  88  77  87 /  60  30  20  30
PQL  74  88  75  87 /  60  40  20  30

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...None.
MS...None.
GM...None.
&&
Hazardous weather outlook, Jun 16, 3:45 PM CST, 6 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service New Orleans LA
445 PM CDT Fri Jun 16 2017

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-170945-
Lake Pontchartrain and Lake Maurepas-Mississippi Sound-
Lake Borgne-Chandeleur Sound-Breton Sound-
Coastal Waters from Port Fourchon LA to Lower Atchafalaya River
LA out 20 nm-
Coastal waters from the Southwest Pass of the Mississippi River
to Port Fourchon Louisiana out 20 NM-
Coastal Waters from Boothville LA to Southwest Pass of the
Mississippi River out 20 nm-
Coastal waters from Pascagoula Mississippi to Stake Island out
20 NM-
Coastal waters from Port Fourchon Louisiana to Lower Atchafalaya
River LA from 20 to 60 NM-
Coastal waters from Southwest Pass of the Mississippi River to
Port Fourchon Louisiana from 20 to 60 NM-
Coastal Waters from Stake Island LA to Southwest Pass of the
Mississippi River from 20 to 60 nm-
Coastal waters from Pascagoula Mississippi to Stake Island
Louisiana out 20 to 60 NM-Pointe Coupee-West Feliciana-
East Feliciana-St. Helena-Washington-St. Tammany-Iberville-
West Baton Rouge-East Baton Rouge-Ascension-Livingston-Assumption-
St. James-St. John The Baptist-Upper Lafourche-St. Charles-
Upper Jefferson-Orleans-Upper Plaquemines-Upper St. Bernard-
Upper Terrebonne-Lower Terrebonne-Lower Lafourche-Lower Jefferson-
Lower Plaquemines-Lower St. Bernard-Northern Tangipahoa-
Southern Tangipahoa-Wilkinson-Amite-Pike-Walthall-Pearl River-
Hancock-Harrison-Jackson-
445 PM CDT Fri Jun 16 2017

This Hazardous Weather Outlook is for portions of Southeast
Louisiana...South Mississippi and the adjacent coastal waters.

.DAY ONE...Tonight

Scattered thunderstorms over central Mississippi late this
afternoon could move quickly south across south Mississippi and
adjacent portions of southeast Louisiana during the evening hours.
A few of the storms may become strong to marginally severe with
the main hazards being strong gusty winds, frequent lightning and
brief torrential rainfall.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Isolated strong thunderstorms will be possible each afternoon and
early evening. The main threats will be strong gusty winds,
frequent lightning and brief torrential rainfall.

Tide levels are expected to increase above normal levels mainly
Monday and Tuesday in response to possible low pressure
development in the lower Gulf of Mexico. Tide levels generally
one-half foot to one foot above normal astronomical tides may
cause some minor impacts to exposed coastal areas mainly along
east-facing shores.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Jun 16, 5:34 PM CST, 4 hours 40 minutes before
Special Weather Statement
National Weather Service New Orleans LA
634 PM CDT FRI JUN 16 2017

MSZ082-170015-
Jackson-
634 PM CDT FRI JUN 16 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN JACKSON COUNTY...

At 632 PM CDT, a severe thunderstorm was located 11 miles northwest
of Wade, or 12 miles southwest of Lucedale, moving south at 5 mph.

Wind gusts up to 50 mph and dime size hail are possible with this
storm as it moves into northern Jackson County.

Locations impacted include...
Wade and Hurley.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Be certain to monitor local radio stations and available television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 3065 8851 3059 8881 3073 8881 3074 8855
TIME...MOT...LOC 2332Z 348DEG 6KT 3077 8870
Special weather statement, Jun 16, 8:53 PM CST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service New Orleans LA
953 PM CDT FRI JUN 16 2017

LAZ039-MSZ069>071-077-170330-
Washington-Pike-Walthall-Amite-Pearl River-
953 PM CDT FRI JUN 16 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN WASHINGTON
PARISH...WALTHALL...PIKE...NORTHEASTERN AMITE AND NORTHWESTERN PEARL
RIVER COUNTIES...

At 950 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Allen to near Pinebur. Movement was
south at 30 mph. These storms will be moving into Walthall, Pike and
northeast Amite Counties between 10 pm and 1030 pm, then into
northern Washington Parish and northern Pearl River County around
1030 pm.

While these storms appear to be weakening, wind gusts up to 50 mph
are possible with these storms.

Locations impacted include...
Mccomb, Magnolia, Summit, Tylertown, Varnado, Smithdale, Salem,
Dexter, Angie and Mccomb Airport.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3134 9004 3118 9003 3117 9001 3113 9000
      3113 8994 3107 8992 3108 8984 3100 8983
      3100 8962 3073 8963 3135 9089
TIME...MOT...LOC 0250Z 010DEG 25KT 3173 9069 3122 8970
Special weather statement, Jun 16, 9:35 PM CST, 39 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1035 PM CDT FRI JUN 16 2017

LAZ039-040-071-072-MSZ069>071-077-080>082-170415-
Washington-Northern Tangipahoa-Southern Tangipahoa-St.
Tammany-Pike-Walthall-Jackson-Harrison-Hancock-Amite-Pearl River-
1035 PM CDT FRI JUN 16 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT ST. TAMMANY...
TANGIPAHOA AND WASHINGTON PARISHES...SOUTHERN WALTHALL...PIKE...
NORTHEASTERN AMITE...HARRISON...HANCOCK...JACKSON AND PEARL RIVER
COUNTIES...

At 1033 PM CDT, radar indicated strong thunderstorms were located
along a line extending from Mccomb to near Poplarville to near
Lucedale. Movement was southeast at 50 mph.

Winds in excess of 40 mph are possible with these storms. These
storms are likely to reach the Mississippi coast between 11 pm and
1130 pm.

Locations impacted include...
Gulfport, Biloxi, Slidell, Ocean Springs, Long Beach, Moss Point,
Mccomb, Bogalusa, Picayune, Bay St. Louis, Covington, Waveland,
Franklinton, Poplarville, Amite, St. Martin, Escatawpa, Diamondhead,
Gautier and D'iberville.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3038 8840 3035 8861 3043 8885 3043 8899
      3042 8901 3040 8886 3030 8928 3036 8928
      3037 8935 3033 8938 3031 8933 3023 8945
      3062 9056 3135 9056 3089 8959 3094 8934
      3065 8934 3068 8889 3074 8888 3074 8841
TIME...MOT...LOC 0333Z 332DEG 43KT 3124 9048 3079 8953 3096 8858

The radar

The Mobile radar (KMOB), 46 km away, was scanning. The volume nearest the first event began at 04:14 UTC.

Open the radar archive at this moment

Event by event

1 tornado, 1 thunderstorm wind. Local standard time, as filed.

Tornado, Jackson

When
June 16, 10:14 PM CST to 10:22 PM CST
Where
Jackson County, 2.31 mi W of Pascagoula to 1.85 mi SSE of Pascagoula
Rating
EF1
Path length
3.95 mi
Path width
75 yd
Reported by
NWS Storm Survey
Coordinates
30.375, -88.568

NWS Storm Survey indicated a tornado started near the corner of Dupont Ave. and Pascagoula Ave, moved eastward and ended near Bayou Casotte Parkway. Mostly EF0 damage occurred with one location receiving EF1 damage with estimated 90 mph winds. A small commercial building experienced major structural damage. Estimated path length 3.9 miles, maximum path width 75 yards. Most damage was minor EF0 with tree limbs blown down and a few pockets of stronger winds resulting in minor roof damage.

Thunderstorm Wind, Jackson

When
June 16, 10:24 PM CST
Where
Jackson County, 2.39 mi SSE of Pascagoula
Measured
63 kt (72 mph) measured gust
Reported by
Buoy
Coordinates
30.340, -88.510

A 63 knot wind gust was measured NOAA-NOS Station Range A Rear at the Port of Pascagoula.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2017Every state in 2017This day in weather historyThe tornado archive for Mississippi, 2017Warnings in Mississippi, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 706996, 706997.